USMLE Question of the Week

Acute Onset Visual Changes and Weakness in an Elderly Man

In Episode 53 of Med School Question of the Week for USMLE, Faustine Ramirez, MedSchoolCoach expert tutor, answers this medical school question:

A 78-year-old man presents to the emergency department with 3 days of worsening confusion, fatigue, weakness, and shortness of breath. He also complains of abdominal pain, nausea, and decreased appetite, and has lost 4 lbs since his previous admission. On review of systems he endorses dizziness and visual disturbances, including blurry vision and yellow discoloration of objects around him. He has a history of congestive heart failure, hypertension, atrial fibrillation, and coronary artery disease. His medications include warfarin, furosemide, enalapril, propranolol, digoxin, aspirin, and amiodarone which he recently started. Upon arrival, his temperature is 37.5 C, heart rate is 118/min, respiratory rate is 20/min, and blood pressure is 152/83. He appears anxious and confused. He is oriented to person and place, but not to time. Pupils are 3 mm and reactive to light. Neurologic exam is otherwise unremarkable. Respirations are mildly labored. No murmurs are auscultated. Radial pulses are strong and rapid. Electrocardiogram reveals atrial tachycardia with 2:1 AV block. What is the most likely explanation for these findings?

  • DKA
  • Amiodarone toxicity
  • Brain metastasis
  • Viral encephalitis
  • Brainstem stroke
  • Digoxin toxicity
  • Hypertensive encephalopathy
  • Heart failure exacerbation

Watch to find out!

Related Articles

Back to top button

Did you score 250+ on your USMLE? Become a MedSchoolCoach tutor!

X
Close